A homotopy category for graphs

Abstract

We show that the category of graphs has the structure of a 2-category with homotopy as the 2-cells. We then develop an explicit description of homotopies for finite graphs, in terms of what we call ‘spider moves.’ We then create a category by modding out by the 2-cells of our 2-category and use the spider moves to show that for finite graphs, this category is a homotopy category in the sense that it satisfies the universal property for localizing homotopy equivalences. We then show that finite stiff graphs form a skeleton of this homotopy category.

This is a preview of subscription content, log in to check access.

Fig. 1
Fig. 2
Fig. 3
Fig. 4

References

  1. 1.

    Babson, E., Barcelo, H., de Loungeville, M., Laubenbacher, R.: Homotopy theory of graphs. J. Algebraic Combin. 24(1), 31–44 (2006)

    MathSciNet  Article  Google Scholar 

  2. 2.

    Babson, E., Kozlov, D.N.: Proof of the Lovàsz conjecture. Ann. Math. 165(3), 965–1007 (2007)

    MathSciNet  Article  Google Scholar 

  3. 3.

    Bonato, A., Nowakowski, R.: The Game of Cops and Robbers on Graphs. Student mathematical library. American Mathematical Society, New York (2010)

    Google Scholar 

  4. 4.

    Bondy, J., Murty, U.: Graph theory. 2008. Grad. Texts Math (2008)

  5. 5.

    Brightwell, G.R., Winkler, P.: Gibbs measures and dismantlable graphs. J. Comb. Theory Ser. B 78(1), 141–66 (2000)

    MathSciNet  Article  Google Scholar 

  6. 6.

    Dochtermann, A.: Hom complexes and homotopy theory in the category of graphs. European J. Combin. 30(2), 490–509 (2009)

    MathSciNet  Article  Google Scholar 

  7. 7.

    Dochtermann, A.: Homotopy groups of hom complexes of graphs. J. Combin. Theory Ser. A 116(1), 180–194 (2009)

    MathSciNet  Article  Google Scholar 

  8. 8.

    Droz, J.M.: Quillen model structures on the category of graphs. Homology Homotopy Appl. 14(2), 265–284 (2012)

    MathSciNet  Article  Google Scholar 

  9. 9.

    Fieux, E., Lacaze, J.: Foldings in graphs and relations with simplicial complexes and posets. Discrete Math. 312(17), 2639–2651 (2012)

    MathSciNet  Article  Google Scholar 

  10. 10.

    Godsil, C., Royle, G.: Algebraic Graph Theory. Graduate Texts in Mathematics, 1st edn. Springer, New York (2001)

    Google Scholar 

  11. 11.

    Goyal, S., Santhanam, R.: (Lack of) Model structures on the category of graphs (2019). arXiv:1902.09182

  12. 12.

    Hatcher, A.: Algebraic Topology. Cambridge University Press, Cambridge (2001)

    Google Scholar 

  13. 13.

    Hell, P., Nešetřil, J.: The core of a graph. Discrete Math. 109, 117–126 (1992)

    MathSciNet  Article  Google Scholar 

  14. 14.

    Hell, P., Nešetřil, J.: Graphs and Homomorphisms. Oxford Lecture Series in Mathematics and its Applications, vol. 28. Oxford University Press, Oxford (2004)

    Google Scholar 

  15. 15.

    Kozlov, D.N.: Chromatic numbers, morphism complexes, and Stiefel-Whitney characteristic classes. In: Geometric Combinatorics, vol. 13, pp. 249–315. American Mathematical society, Providence, RI (2007)

  16. 16.

    Kozlov, D.N.: Collapsing along monotone poset maps. Int. J. Math. 8, 56 (2006)

    MATH  Google Scholar 

  17. 17.

    Kozlov, D.N.: Simple homotopy types of Hom-complexes, neighborhood complexes, Lovàsz complexes, and atom crosscut complexes. Topology Appl. 153(14), 2445–2454 (2006)

    MathSciNet  Article  Google Scholar 

  18. 18.

    Kozlov, D.N.: A simple proof for folds on both sides in complexes of graph homomorphisms. Proc. Amer. Math. Soc. 134(5), 1265–1270 (2006)

    MathSciNet  Article  Google Scholar 

  19. 19.

    Mac, L.S.: Categories for the Working Mathematician. Graduate Texts in Mathematics, vol. 5, 2nd edn. Springer, New York (1998)

    Google Scholar 

  20. 20.

    Matsushita, T.: Box complexes and homotopy theory of graphs. Homology Homotopy Appl. 19(2), 175–197 (2017)

    MathSciNet  Article  Google Scholar 

  21. 21.

    Plessas, D.: The Categories of Graphs. Ph.D. thesis, The University of Montana (2012)

  22. 22.

    Riehl, E.: Category Theory in Context. Dover Modern Math Originals. Dover Publications, Aurora (2017)

    Google Scholar 

Download references

Acknowledgements

The authors are grateful to Dr. Demitri Plessas for his previous forays into categorical graph theory and for his feedback. We also want to thank Dr. Jeffery Johnson for helping us with some of the terminology in this paper. Lastly, we want to thank the referees who pointed us in the direction of the relevant literature.

Author information

Affiliations

Authors

Corresponding author

Correspondence to Tien Chih.

Additional information

Publisher's Note

Springer Nature remains neutral with regard to jurisdictional claims in published maps and institutional affiliations.

Rights and permissions

Reprints and Permissions

About this article

Verify currency and authenticity via CrossMark

Cite this article

Chih, T., Scull, L. A homotopy category for graphs. J Algebr Comb (2020). https://doi.org/10.1007/s10801-020-00960-5

Download citation

Keywords

  • Graph homomorphism
  • Homotopy
  • 2-category
  • Homotopy category
  • Skeleton of a category

Mathematics Subject Classification

  • 05C60
  • 55U35
  • 18D05